Patient guide to acetaminophen

What is acetaminophen?

Acetaminophen is a medication that is readily available over-the-counter (which means you can buy it without a prescription) in many different dosage forms as seen in the table below. It can be used in patients of all ages and with varying underlying medical conditions. Other names that you may recognize are Tylenol, Excedrin, and Feverall. Sometimes acetaminophen is just one of the medications in a combination medication such as Percocet, Vicodin, Nyquil, Coricidin, Midol, and others!

What is it used for?

It is commonly used to reduce a fever and to treat both acute pain (such as headache, toothache, sprains or muscle strains) and chronic pain (back pain and osteoarthritis). Acetaminophen may be purchased over-the-counter (without a prescription).

How do I take this medication?

Ask your pharmacist and follow instructions shown on the product packaging or prescription bottle. For adults, acetaminophen can be taken 4 to 6 times throughout the day as long as the total amount taken is not more than 3,000 mg for the whole day. Under the supervision of a prescriber, up to 4,000 mg a day of acetaminophen can be taken.

Acetaminophen is dosed by weight for children—ask the pharmacist or doctor for dosing assistance. For an infant or a child less than 2 years old, acetaminophen cannot be used without instruction from a prescriber.

Do not take higher than recommended doses, extra doses, or take it longer than recommended. Carefully check the labels of other medications you are taking to make sure they do not also contain acetaminophen. Your pharmacist can help you with this as well.

Acetaminophen can be taken with food or on an empty stomach (but always with a full glass of water). Sometimes taking with food can lessen any upset stomach that may occur.

If you are taking the oral solution or suspension, or giving a dose to a child, use a calibrated measuring spoon instead of a household teaspoon to measure the dose.

Is this drug safe?

Based on current research, doses up to 3,000 mg per day, or 4,000 mg per day under a doctor’s supervision, are considered safe. However, taking more than 4,000 mg per day may cause liver damage, either as one large dose, or excessive doses over weeks or months. If you already have liver problems, acetaminophen may not be the right drug for you. It can be taken with most medications, foods, and drinks. Do not take acetaminophen if you have a history of alcohol abuse, or consume alcohol while using acetaminophen. You should also avoid acetaminophen if you have a history of liver disease (including hepatitis), severe kidney disease, or phenylketonuria. If you are taking a blood thinner such as warfarin you should talk with your prescriber before starting this medication.

How do I know if it is working?

If taking this medication for pain or to lower a fever, then you should feel better! It usually takes about 45 minutes for oral, liquid, or tablet acetaminophen to start working. The oral disintegrating tablets start to work in about 20 minutes. Rectal suppositories can take a little longer to start working—up to 2 hours. Acetaminophen usually lasts about 4 hours for pain relief and fever reduction, so you shouldn’t take it more often. If your pain does not get better or your fever does not start to come down after 1 to 2 hours, you may want to call your pharmacist or prescriber to see if you need a larger dose or if a different medication may be right for you.

How do I know if something is wrong?

You should contact your prescriber if you have any swelling, rash, or trouble breathing. If you become nauseated, try taking acetaminophen with food or milk.

How do I store my medication?

Store in a cool, dry place, such as your nightstand. Don’t store acetaminophen or any medications in a humid place such as the kitchen or bathroom. All medications should be stored in a location in your house that is out of reach from pets, children, or adults who could accidently take or misuse this medication.

What do I do if I miss a dose?

If you are taking acetaminophen on a regular schedule take it as soon as you remember. However do not take another dose until the appropriate time has passed (such as 4 hours for a regular tablet or capsule). If you are unsure what to do, contact your pharmacist. Importantly, you should never take double the recommended dose. If you are taking acetaminophen occasionally for pain or fever, then you can just take the medication when you need it, but no sooner than directed on the box.

Updated on: 02/09/16
Continue Reading: